Back

Giving hope: Community members learn how to administer NARCAN with free training
October 4, 2019

Share

SHEPHERDSTOWN - Instead of sitting around bemoaning the reality of the opioid epidemic in West Virginia, some Shepherdstown residents are choosing to make a difference, by carrying NARCAN with them wherever they go.

A couple dozen community members gathered together on Sept. 26 in the War Memorial Building, to participate in a free NARCAN training offered by the Jefferson County Health Department. Led by Director of Health Heather Yost, the training informed community members on both how to administer NARCAN and why NARCAN is an important element in the fight against the national opioid epidemic.

"I have 10 years of experience in labor and delivery and two years of experience in the OR. Six months ago I became a public health nurse," Yost said. "Before we talk about NARCAN, we have to talk about the community members and families it effects."

According to Yost, as a labor and delivery nurse, she often cared for mothers who were addicted to opioids or opiates, and who gave birth to children with the same addictions. While Yost was initially frustrated by how the mothers' addiction affected their children, she soon realized their addictions were much more complex than they appear on the surface.

"A few years ago, my viewpoint began to change - those people hadn't planned on getting addicted - they had other dreams," Yost said. "Many of these people had experienced trauma in childhood that led to addiction, or they had a surgery and were given opioids to take away the pain, which led to them experiencing that first euphoria. It isn't something they chose to do."

While some people may not have family members or friends who are addicted to opioids, they may still run into people who have had an overdose and need NARCAN in the community.

"Around a year ago, I was doing Christmas shopping with my children," Yost said, mentioning a recent experience in which she might have needed NARCAN. "There was a young boy in Five Below in Martinsburg who passed out. He was breathing, so I stayed by him until Emergency Medical Services arrived."

Yost then gave a list of signs indicating an overdose, including having trouble breathing, blue lips, pale and clammy skin and blue fingernails. She encouraged attendees to take one of the free containers of NARCAN the health department was handing out the event.

"NARCAN isn't going to cause anybody any harm. If you aren't on any opiates, NARCAN wouldn't have any negative effect," Yost said, mentioning the NARCAN nasal spray connects to mucous inside a nostril and enters the blood stream, putting the person who overdosed into immediate withdrawal.

Those who run into someone who's had an overdose should administer NARCAN first, then call 911, followed by giving the person CPR with rescue breaths until EMS arrives, Yost said.

Share

Regular Size Shepherdstown Chronicle